Nebraska, 2025

Damaging Winds in Nebraska, August 9 to 10, 2025

August 9 to 10, 2025 · NWS GID · 12 events in 5 counties and zones

For a few areas, this was the second night in a row of strong to severe thunderstorms wind gusts as a complex of thunderstorms moved across far southern Nebraska and north central Kansas. The thunderstorms generally tracked from Harlan to Thayer counties around the midnight hour producing 60 to 90 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
$50 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For a few areas, this was the second night in a row of strong to severe thunderstorms wind gusts as a complex of thunderstorms moved across far southern Nebraska and north central Kansas. The thunderstorms generally tracked from Harlan to Thayer counties around the midnight hour producing 60 to 90 mph wind gusts.

Nuckolls and Thayer counties took the brunt of the highest winds, including an estimated 90 mph wind in the Superior area. The town of Superior reported as many as 200 trees were damaged. Homes and businesses throughout town had extensive roof damage and broken windows. In Ruskin, the pole which held the outdoor warning device was snapped and tossed into a nearby business. South Central Public Power District estimated at least 200 power poles were damaged or destroyed along with 10 miles of power line.

In Thayer county, damage was nearly as impressive as a measured 85 mph wind gust occurred southeast of Deshler. Other mesonet stations in the county recorded 72 and 83 mph wind gusts respectively and showed the widespread extent of the high winds. Crop damage was widespread as wind stripped leaves and broke stalks. A home northwest of Deshler had several outbuildings destroyed and the steeple of the church was blown over in Deshler. At least 30 power poles were strewn along Highway 4 in the Carlton and Davenport areas.

While the peak measured wind gust was 85 mph near Deshler, and similar type winds plowed across the Superior area, there were several mesonet stations in the general area which recorded 60 to 75 mph wind gusts with the passage of the storm.

With the frontal boundary stalled in the area, deep moisture convergence increased during late afternoon hours as low-level moisture pooled near the front. A broad upper trough was moving through the Northern Plains and Northern Rockies at the time. As the trough approached, a lead shortwave in northwest Kansas tapped into surface-based CAPE of 4,000 J/kg and little to no Convective Inhibition (CIN) to spark the thunderstorms. This high instability became the juice for the storms later that night. A surge of dry air in the 850-700 MB layer aboard strong southwest winds pumped into extreme south central Nebraska and likely supported the strong wind gusts produced by the thunderstorms. Eventually, a 40 mph low-level jet fed into the frontal zone and pushed the storms east-northeast overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 5:59 PM CST, 4 hours 5 minutes earlier. Its key messages:

  • Potential for one more night of somewhat stronger storms, across southern Nebraska/northern Kansas, bringing potential for damaging winds after about 10 PM. There could be some beneficial rain as well.
  • Cooler (though humid) temperatures Sunday with lingering showers and thunderstorms, will lead into one final rain chance Sunday night/early Monday.
  • Temperatures will be warming later in the week along with a dry trend, likely lasting until next weekend for most areas.
Area forecast discussion, Aug 9, 5:59 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
659 PM CDT Sat Aug 9 2025

...AVIATION UPDATE...

.KEY MESSAGES...

- Potential for one more night of somewhat stronger storms,
  across southern Nebraska/northern Kansas, bringing potential
  for damaging winds after about 10 PM. There could be some
  beneficial rain as well.

- Cooler (though humid) temperatures Sunday with lingering
  showers and thunderstorms, will lead into one final rain
  chance Sunday night/early Monday.

- Temperatures will be warming later in the week along with a
  dry trend, likely lasting until next weekend for most areas.

&&

.DISCUSSION...
Issued at 138 PM CDT Sat Aug 9 2025

The early afternoon surface showed our sagging to stationary
front from roughly Nebraska City...to Hebron....and into
northwest Kansas. Cooler today across south central Nebraska,
cooler but still very hot/humid across north central with heat
index values of 98 to 104 common. There is plenty of moisture
across all of south central Nebraska and north central Kansas,
and only reinforced by moisture east/northeast flow. Farther
north, mid-level instability along the likely mid-level front
has persisted small showers even into this afternoon, though
they do continue to gradually diminish. Overall, we have seen a
clearing/return to sunshine trend over a the area along and
south of I-80 in recent hours.

The focus of the forecast is tonight, and especially across
southern Nebraska and north central Kansas. SPC has included
at least north central Kansas in a slight risk for severe
thunderstorms though that may need to be pushed farther north
a couple counties in south central Nebraska. After last nights
beast of a storm produced 60-90 mph winds in a narrow swath
across south central Nebraska, its hard to imagine we could
have something similar. However, with a upper level wave
approaching in Colorado, plenty of low level moisture and
adequate deep layer shear, all of which converge/interact
along/near the front boundary, we should expected at least
some High Plains convection working east into north central
Kansas and far southern Nebraska after sunset. We already
seeing convection develop off the Cheyenne ridge in the
southern Panhandle/southeast Wyoming area and that will
drive southeast, then east and ride along the front. The
primary hazard south be damaging winds gusts, with 70+
mph wind gusts possible for a time, roughly along and
south of Highway 6 in Nebraska and across north central
Kansas. Winds gusts of 70 mph will be possible. Pockets of a
quick 1-2 inch type rain are also and could be briefly
problematic for flood prone areas. As one works north, the
thunderstorms chances would seemingly be less but that mid-level
access could be a focal point for activity, at least on an
isolated basis on and off tonight. And finally, the low-level
jet does kick in after dark, but mainly just east of Highway 81
and into southeast NE and northeast KS. That area should be the
focus for more widespread storm development and flooding
potentially, but some isolated storms may develop around mid-
evening along and east of Highway 81 south of York. Regarding
any of the storms tonight, the potential for stronger winds
gusts should be between 9-10 pm and 4 am roughly speaking.

While Sunday may not be a "rainout", its appears there will be
showers and isolated thunderstorms lingering much of the day
(heck, we have that today still ongoing) as the upper wave
streams through the area. We will see both the combination of
lingering showers in the morning, and probably pesky development
all day long, though with the expected clouds that will keep
temperatures (and instability) down. Have raised precipitation
chances some and lowered highs on Sunday, with some areas
probably not reaching 80 degrees. However, it will still feel
plenty humid. Sunday night brings yet another risk for
showers/storms rolling off the Front Range, again favoring north
central Kansas and far southern Nebraska. However, the actual
frontal boundary is likely to be farther south into central/east
central Kansas, and that is where the stronger, more widespread
storm development should be.

Looking at Monday and through the work week, operational and
ensemble model trends support a gradual warming and drier
trend. Monday daytime may still be on the table for a bit more
of a precipitation chance than in the forecast, but upper level
heights build across the Central Plains, especially Wednesday
onward. That implies potentially low to no real precipitation
chances, but also the warmest conditions will come at weeks end.
However, even though it will warm up temperatures won't climb
excessively. Surface winds will increase some by Thursday and be
more steady in nature. Back to precipitation...it is summer and
hard to say what may spawn a storm and when/why, but as
previously mentioned, there doesn't appear to be much to work
with for rain chances as the forecast reflects that. There are
some signs of better precipitation chances around Aug. 17th/18th
but that is long ways out.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 648 PM CDT Sat Aug 9 2025

For KGRI/KEAR Airports:

Storms are continuing to develop across the high plains this
evening and are expected to continue to organize as they push
east through the evening hours. This should result in at least a
period of TSRAs and strong/gusty winds at both terminals, but
given the uncertainty in timing and further evolution,
maintained prob30 groups at both sites for much of the overnight
hours to account for the unfolding scenario. Outside of
thunderstorms, winds should be fairly light (<10 KTS) and
variable, becoming more northerly behind the initial line of
storms after daybreak Sunday. Continued mid-level cloud cover
and the potential for some addition SHRA/-TSRAs anticipated
through the day Sunday, with CIGS/VSBYS in storms expected to
reach MVFR levels, with VFR CIGS closer to 12 KFT outside
storms.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Moritz
AVIATION...Rossi
Hazardous weather outlook, Aug 9, 8:05 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
905 PM CDT Sat Aug 9 2025

NEZ039>041-046>048-060-110215-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Dawson-
905 PM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of south central
Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will impact much of the forecast area
tonight, some of which will be severe. The strongest storms are
expected generally along and south of Interstate 80 late tonight
through early Sunday morning. Hail to the size of quarters as
well as wind gusts of 60 to 75 MPH will be possible with any
severe storms, along with a quick 1 to 2 inches of rainfall.

The main time frame for any strong or severe thunderstorms will
be between 10 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms remain in the forecast
Sunday, Sunday night and Monday, though severe weather is not
expected.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-NEZ049-061>064-072>077-082>087-110215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Polk-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
905 PM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect until 4AM. Please refer
to the watch statement for more information.

Scattered thunderstorms will impact much of the forecast area
tonight, some of which will be severe. The strongest storms are
expected generally along and south of Interstate 80 late tonight
through early Sunday morning. Hail to the size of quarters as
well as wind gusts of 60 to 75 MPH will be possible with any
severe storms, along with a quick 1 to 2 inches of rainfall.

The main time frame for any strong or severe thunderstorms will
be between 10 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms remain in the forecast
Sunday, Sunday night and Monday, though severe weather is not
expected.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Stump

In the hours before

Special weather statement, Aug 9, 7:59 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
859 PM CDT Sat Aug 9 2025

NEZ072-073-082-083-100300-
Phelps NE-Harlan NE-Furnas NE-Gosper NE-
859 PM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PHELPS...SOUTHERN
GOSPER...FURNAS AND WESTERN HARLAN COUNTIES THROUGH 1000 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Indianola to 10 miles
southwest of McCook. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Cambridge around 905 PM CDT.
  Holbrook around 910 PM CDT.

Other locations in the path of these storms include Arapahoe,
Wilsonville, Edison, Hendley, Beaver City, Oxford, Hollinger and
Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4047 9998 4048 9933 4004 9954 4000 9963
      4000 10019
TIME...MOT...LOC 0159Z 269DEG 37KT 4033 10024 4015 10044 4007 10070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rossi
Special weather statement, Aug 9, 9:58 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
1058 PM CDT Sat Aug 9 2025

KSZ017-100430-
Rooks KS-
1058 PM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT ROOKS COUNTY THROUGH 1130 PM
CDT...

At 1058 PM CDT, Doppler radar was tracking outflow from strong
thunderstorms along a line extending from 8 miles south of Speed to
near Palco. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Stockton and Zurich around 1105 PM CDT.
  Plainville around 1115 PM CDT.

Other locations in the path of these storms include Woodston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

&&

LAT...LON 3913 9961 3957 9960 3957 9905 3913 9905
TIME...MOT...LOC 0358Z 301DEG 31KT 3956 9938 3920 9960

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mangels

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
August 9, 10:04 PM CST
Where
Harlan County, 2.14 mi NNE of Harlan Co Res
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -99.270

A wind gust of 61 MPH was measured by a mesonet station located three miles west of Republican City.

Thunderstorm Wind, Webster

When
August 9, 11:27 PM CST
Where
Webster County, 2.73 mi ENE of Guide Rock
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.090, -98.280

A wind gust of 64 MPH was measured by a Nebraska Mesonet station located three miles east-northeast of Guide Rock.

Thunderstorm Wind, Webster

When
August 9, 11:31 PM CST
Where
Webster County, 4.27 mi E of Rosemont
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.290, -98.290

A wind gust of 62 MPH was measured by a mesonet station located two miles west of Lawrence.

Thunderstorm Wind, Nuckolls

When
August 9, 11:34 PM CST
Where
Nuckolls County, 3.46 mi WNW of Abdal
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -98.190

A wind gust of 58 MPH was measured by a mesonet station located seven miles west-southwest of Nelson.

Thunderstorm Wind, Nuckolls

When
August 9, 11:35 PM CST to 11:55 PM CST
Where
Nuckolls County, 2.39 mi SW of Superior to 2.86 mi ESE of Ruskin
Measured
78 kt (90 mph) estimated gust
Property damage
$5.0 million
Crop damage
$25 million
Reported by
Emergency Manager
Coordinates
40.004, -98.100

A swath of wind with gusts estimated to be as high as 90 MPH swept through the southeastern portion of Nuckolls County. Peak measured gusts included the following: 73 MPH, measured by a mesonet station located one mile west-northwest of Ruskin; 67 MPH, measured by a mesonet station located in Ruskin; 66 MPH, measured by a mesonet station located two miles north-northwest of Superior. Widespread damage was reported along and near this path, including the Superior and Ruskin areas. An estimate of 200 trees were damaged in Superior, causing the park to be closed for a period of time for clean-up. Several roofs sustained damage in Superior, with at least two downtown businesses suffering extensive roof damage, causing damage to the interior of the businesses as well. Several downtown businesses sustained broken windows. In Ruskin in addition to tree and roof damage, the wooden pole which held the community's siren was snapped and blown onto a nearby business. There was widespread crop damage in the area. The local public power company estimated that over 200 poles and 10 miles of line had been damaged or destroyed across the area, much of which occurred across Nuckolls County, and that mutual aid had to be called into assist with restoration efforts.

Thunderstorm Wind, Nuckolls

When
August 9, 11:42 PM CST
Where
Nuckolls County, 5.55 mi NW of Nelson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.260, -98.140

A wind gust of 58 MPH was measured by a mesonet station located six miles northwest of Nelson.

Thunderstorm Wind, Nuckolls

When
August 9, 11:51 PM CST
Where
Nuckolls County, Nelson
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.200, -98.070

A wind gust of 68 MPH was measured by a mesonet station located near Nelson. Local law enforcement reported tree damage and several downed power lines in the area.

Thunderstorm Wind, Thayer

When
August 9, 11:55 PM CST to August 10, 12:20 AM CST
Where
Thayer County, 5.46 mi WSW of Deshler to 3.34 mi NW of Carleton
Measured
78 kt (90 mph) estimated gust
Property damage
$2.5 million
Crop damage
$25 million
Reported by
Emergency Manager
Coordinates
40.133, -97.821

A swath of wind with gusts estimated to be as high as 90 MPH swept through the west-northwest portions of Thayer County. Peak measured gusts included the following: 85 MPH, measured by a mesonet station located four miles east-southeast of Deshler; 85 MPH, measured by a mesonet station located three miles west-southwest of Carleton; 83 MPH, measured by mesonet stations located four miles northwest of Deshler and one mile north of Deshler; 72 MPH, measured by a mesonet station located five miles south-southwest of Carleton. Widespread tree and crop damage was reported along and within a few miles either side of this path. Several large trees were snapped and large limbs were downed. Approximately four miles northwest of Deshler, emergency management reported a home suffered roof damage at a farmstead, and had several outbuilding damaged or destroyed. In Deshler, a large cinderblock wall was blown over at a local business and the steeple of a church was blown over onto the ground. Approximately 1.5 miles south-southwest of Deshler, a barn was displaced off of its foundation. In the Carlton and Davenport area, emergency management reported that at least 30 power poles were damaged or destroyed, with several being along Highway 4.

Thunderstorm Wind, Thayer

When
August 10, 12:09 AM CST
Where
Thayer County, 3.17 mi E of Hebron
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.170, -97.520

A wind gust of 62 MPH was measured by a mesonet station located four miles east of Hebron.

Thunderstorm Wind, Thayer

When
August 10, 12:14 AM CST to 12:18 AM CST
Where
Thayer County, 2.07 mi N of Chester to 0.69 mi S of Chester
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.050, -97.620

A wind gust 60 MPH was measured by a mesonet station located three miles north of Chester. There were public reports of tree damage in Chester.

Thunderstorm Wind, Fillmore

When
August 10, 12:30 AM CST to 12:45 AM CST
Where
Fillmore County, 3.49 mi S of Ohiowa
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -97.460

Gusts between 61 and 72 MPH were measured by a mesonet station located three miles south of Ohiowa.

Thunderstorm Wind, Fillmore

When
August 10, 12:40 AM CST
Where
Fillmore County, 3.18 mi NNW of Ohiowa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.460, -97.480

A wind gust of 64 MPH was measured by a mesonet station located four miles north-northwest of Ohiowa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298690, 1298691, 1298692, 1298693, 1298977, 1298694, 1298695, 1299028, 1298961, 1298962, 1299029, 1299032.